Ask a doctor

Improving Depressed Scars and Fat Atrophy from Steroid Injections?

I'm 30 y.o. female who received 3 Dexamethasone shots in my bum after wisdom tooth extraction approx 3-4mos ago. I developed very large, deep depressed scarring/fat atrophy. Almost 1/3 of my butt cheek is gone due to atrophy. It's freaky.

My research revealed saline injections for depressed scars. I self-injected myself once already in scar area with simple saline 0.9 %. I did almost 60 1cc shots. If I keep it up for 8wks do you think it'll help?

Is there something else I can do? I really hoping that it will fill in one day. Pls HELP. Thank you.

Doctor Answers (4)

Adipose stem cell correction of depressed scars

+1

Adipose stem cell correction is of high utility in the treatment of scars and iatrogenic scar depressions.  


Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

Adipose stem cells for scar depression

+1

I have seen some post corticoides depressions be cured after adipose stem cells injections.

Your own fat is processed at 13860 G to extract the mesenchymal stem cells and the destroyed layers are restored.

No hypercorrection is needed

Roger Amar, MD
Spain Plastic Surgeon
2.5 out of 5 stars 2 reviews

Fat transfer is the gold standard for correcting these deformities

+1

Adverent injection of steroids into the suncutaneous fat induce fat atrophy into the injected area that could surpass the amount of steroids injected. We all learned this from our expereince wih kenolog injection in hypertrphic scars and keloids. Tha management of your case is by autologous fat grafting. This procedure involve harvesting fat from your abdomen or thigh and after special filtration , the main fat cells will be injected the buttock area that suffered the volume loss. Best of luck!

Hisham Seify, MD, PhD, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 4 reviews

You might also like...

Message and ??Fat Grafts

+1

Ironically, I saw two patients this week with the same problem. One was due to an antibiotic given at a walk-in medical clinic and the second, like you, a steroid from a dental office. The former had occurred over a year ago and looked quite severe with a grey, scarred discoloration. The latter only a month ago.

The medical name for your condition is secondary lipoatrophy. It is not clear why the fat cells dissolve after steroid injections but it is speculated that the shot affects macrophages which then sets off some type of inflammatory reaction. Interestingly, nearly all cases occur in females. Perhaps, this has to do with the increased fat in this layer. It may also be due to the different hormone profiles in the two sexes.

Intramuscular steroids should be just that: into the muscle. If the steroid is injected into the fat instead, lipoatrophy can result. For anybody reading this, make sure that when a steroid is injected, relax your buttocks. Injections should not be given into the gluteal region if the bucctoks is small. An alternative would be to split the injections into each buttock. Also, your injector, nurse or physician, should be experienced and know the injection must go into the muscle.

The potential for lipoatrophy leads many physicians to use only oral steroids when steroids are needed. However, oral steroids may trigger another problem: stomach ulceration. Da-ned if you do, and da-ned if you don't.

Usually this situation resolves itself by six months. Some authorities encourage message and you certainly should perform this 5-6 times a day.

If the problem still exists afer six months, and you are getting close to that mark, you might see a plastic surgeon. A skilled plastic surgeon could perform autologous (self to self) fat grafting. I know of a very good one here in Hampton Roads and I am sure there are many others in country.

Sculptra is used for lipatrophy caused by HIV. There may be a role for Sculptra in your situation. This lasts for 1 1/2 years or so.

Good luck.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.